Skip to main content
MedVellum
QuestionsVideosPricing

MedVellum

Fellowship exam preparation across every specialty: source-verified topics, questions in every format, and videos.

Product

  • Specialties
  • Questions
  • Videos
  • Exam tools
  • Pricing

Verification & policy

  • Verified register
  • Editorial policy
  • Privacy
  • Terms

Account

  • Sign in
  • Create account
  • Dashboard
  • Account & billing

© 2026 MedVellum. For education only — not a substitute for clinical judgement.

llms.txtPsychiatry LLM catalogSitemap

EM SAQsTricyclic antidepressant poisoning

EM SAQs · Tricyclic antidepressant poisoning

TCA overdose — ECG thresholds and bicarbonate dosing

ACEM SAQ on TCA Na-channel toxicity and bicarb endpoints.

10 marks10 min1 min readSource-verified ·

Target exams

ACEMFRCEMABEM
On this page
Study tools

Target exams

ACEMFRCEMABEM
Prompt
A 28-year-old man (70 kg) presents 90 minutes after ~4 g amitriptyline. GCS 13, dry flushed skin, HR 132, BP 88/52. ECG: QRS 148 ms, terminal R in aVR 4 mm. pH 7.32. Outline immediate management including sodium bicarbonate regimen, seizure plan, and drugs to avoid. (10 marks)

Write your answer

Saved on this device. No marking — you are the marker.

Model answer

Reveal model answerShowHide

Recognition. Tricyclic antidepressants have anticholinergic properties: dry, flushed skin with tachycardia fits that toxidrome.[12] A maximal limb-lead QRS of 0.10 second or more predicted seizures, ventricular arrhythmias were seen only from 0.16 second, and a terminal R wave in aVR of 3 mm or more was the only ECG variable that independently predicted seizures and arrhythmias.[4][5]

Immediate management. A QRS longer than 100 msec indicates the patient should be stabilised and given sodium bicarbonate.[8] Hypertonic sodium bicarbonate appears to act by raising extracellular sodium and pH, and is beneficial even when blood pH is normal.[6] Bicarbonate combined with mechanical ventilation reached the target pH of 7.45–7.55 more often and narrowed the QRS twice as quickly; the authors advise a maximal bicarbonate dose below 400 mmol (6 mmol/kg).[2] Hypotension is managed first with colloid or crystalloid, then bicarbonate, then inotropic support if it persists; norepinephrine appeared more effective than dopamine in an uncontrolled study.[7] Benzodiazepines are recommended for tricyclic-associated convulsions.[8] Activated charcoal is appropriate after tricyclic ingestion, weighing the complications of any intubation needed to give it.[1]

Avoid. Flumazenil is not recommended in tricyclic poisoning.[8] Class 1a and 1c antiarrhythmics worsen sodium-channel blockade.[7] Physostigmine should be avoided with QRS prolongation.[9]

Escalation. Lidocaine has been reported as effective adjunctive therapy in severe cardiotoxicity.[10] For life-threatening amitriptyline toxicity, intravenous lipid emulsion is suggested if other therapies fail, but not as first-line therapy.[11]

References12ShowHide
  1. [1]Hoegberg LCG, Gosselin S, Buckley NA, et al. Recommendations from the Clinical Toxicology Recommendations Collaborative on the administration of activated charcoal in acute oral overdose. Clin Toxicol (Phila), 2026.PMID 41906697
  2. [2]Pai K, Buckley NA, Isoardi KZ, et al. Optimising alkalinisation and its effect on QRS narrowing in tricyclic antidepressant poisoning. Br J Clin Pharmacol, 2022.PMID 34312917
  3. [3]Hwang Y, Sohn JT. Effect of lipid emulsion on neuropsychiatric drug-induced toxicity: A narrative review. Medicine (Baltimore), 2024.PMID 38489675
  4. [4]Boehnert MT, Lovejoy FH Jr Value of the QRS duration versus the serum drug level in predicting seizures and ventricular arrhythmias after an acute overdose of tricyclic antidepressants. The New England journal of medicine, 1985.PMID 4022081
  5. [5]Liebelt EL, Francis PD, Woolf AD ECG lead aVR versus QRS interval in predicting seizures and arrhythmias in acute tricyclic antidepressant toxicity. Annals of emergency medicine, 1995.PMID 7618783
  6. [6]Pentel PR, Benowitz NL Tricyclic antidepressant poisoning. Management of arrhythmias. Medical toxicology, 1986.PMID 3784839
  7. [7]Bradberry SM, Thanacoody HK, Watt BE, et al. Management of the cardiovascular complications of tricyclic antidepressant poisoning : role of sodium bicarbonate. Toxicological reviews, 2005.PMID 16390221
  8. [8]Woolf AD, Erdman AR, Nelson LS, et al. Tricyclic antidepressant poisoning: an evidence-based consensus guideline for out-of-hospital management. Clinical toxicology (Philadelphia, Pa.), 2007.PMID 17453872
  9. [9]Arens AM, Kearney T Adverse Effects of Physostigmine. Journal of medical toxicology : official journal of the American College of Medical Toxicology, 2019.PMID 30747326
  10. [10]Foianini A, Joseph Wiegand T, Benowitz N What is the role of lidocaine or phenytoin in tricyclic antidepressant-induced cardiotoxicity? Clinical toxicology (Philadelphia, Pa.), 2010.PMID 20507243
  11. [11]Gosselin S, Hoegberg LC, Hoffman RS, et al. Evidence-based recommendations on the use of intravenous lipid emulsion therapy in poisoning(). Clinical toxicology (Philadelphia, Pa.), 2016.PMID 27608281
  12. [12]McCoy CE, Honda R Anticholinergic Toxicity in the Emergency Department. Journal of education & teaching in emergency medicine, 2023.PMID 37465041
Emergency Medicine Pro

$29/ monthor $279 / year

The complete Emergency Medicine library, every exam format, one subscription.

  • Complete library for one chosen specialty
  • Timed MCQ mock exams and spaced review
  • Clinical cases & cross-table vivas
See pricingSign in
PreviousSymptomatic bradycardiaBradyarrhythmiasNextTeach a skill, give feedback and calibrate supervision — the bedside teaching encounterTeaching, supervision and feedback